Alert archive / Illinois / Tornado Warnings in 2005

Tornado Warning 11, NWS Chicago, IL

September 22, 2005LaSalle County, Livingston County, Illinois

NWS Chicago, IL issued this tornado warning at Sep 22, 2005, 7:24 PM CDT for LaSalle County, Livingston County, Illinois. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2005, 7:24 PM CDT (00:24 UTC)
Expired
Sep 22, 2005, 8:15 PM CDT
In force
51 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties LaSalle County, IL, Livingston County, IL

The radar

The Chicago radar (KLOT), 72 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 7:55 PM CDTHAIL 0.88Dwight, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
866 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2102 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLOT 230024
TORLOT
ILC099-105-230115-
/O.NEW.KLOT.TO.W.0011.050923T0024Z-050923T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
724 PM CDT THU SEP 22 2005

THE NATIONAL WEATHER SERVICE IN ROMEOVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN LIVINGSTON COUNTY IN CENTRAL ILLINOIS
  SOUTHEAST LA SALLE COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 815 PM CDT

* AT 719 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE
  THUNDERSTORM 2 MILES NORTH OF STREATOR..MOVING SOUTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  DWIGHT BY 800 PM CDT...

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING
PREVIOUSLY ISSUED FOR THIS AREA.

LAT...LON 4126 8888 4109 8894 4100 8870 4101 8834
      4111 8834 4112 8855 4119 8875

$$

MARSILI
4 follow-up statements
000 
WWUS53 KLOT 230036
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
734 PM CDT THU SEP 22 2005

ILC099-105-230115-
/O.CON.KLOT.TO.W.0011.000000T0000Z-050923T0115Z/

...A TORNADO WARNING CONTINUES UNTIL 815 PM CDT FOR NORTHERN
LIVINGSTON AND SOUTHEAST LA SALLE COUNTIES...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM WITH A POSSIBLE TORNADO. THIS TORNADO WAS 
LOCATED NEAR RANSOM...OR ABOUT 6 MILES EAST OF STREATOR...MOVING 
SOUTHEAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  ODELL BY 750 PM...
  DWIGHT BY 755 PM...
  EMINGTON BY 805 PM...
  CAMPUS BY 810 PM...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. 

LAT...LON 4120 8878 4108 8883 4102 8867 4093 8829
      4111 8829 4112 8855 4119 8875

$$

MARSILI
000 
WWUS53 KLOT 230049
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
747 PM CDT THU SEP 22 2005

ILC099-230057-
/O.CAN.KLOT.TO.W.0011.000000T0000Z-050923T0115Z/

...THE TORNADO WARNING FOR LA SALLE COUNTY IS CANCELLED...

THE MOST DANGEROUS PART OF THE THUNDERSTORM THAT PROMPTED THE 
TORNADO WARNING FOR SOUTHEAST LA SALLE COUNTY HAS EXITED THE COUNTY. 
SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THE THUNDERSTORMS 
ACROSS SOUTHEAST LA SALLE COUNTY HOWEVER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM THURSDAY
EVENING FOR NORTHEASTERN ILLINOIS.

LAT...LON 4107 8865 4104 8866 4102 8863 4089 8829
      4111 8829 4112 8855 4111 8862

$$

ILC105-230115-
/O.CON.KLOT.TO.W.0011.000000T0000Z-050923T0115Z/

...A TORNADO WARNING CONTINUES UNTIL 815 PM CDT FOR NORTHERN
LIVINGSTON COUNTY...

AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO 7 MILES NORTHWEST OF ODELL...OR ABOUT 10 MILES 
WEST OF DWIGHT...MOVING SOUTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  ODELL... AND DWIGHT BY 755 PM...
  EMINGTON... AND CAMPUS BY 810 PM...

THE SAFEST PLACE TO BE IN A TORNADO IS IN A BASEMENT OR INTERIOR ROOM
OR HALLWAY ON THE LOWEST FLOOR OF A BUILDING.

LAT...LON 4107 8865 4104 8866 4102 8863 4089 8829
      4111 8829 4112 8855 4111 8862

$$

MARSILI
000 
WWUS53 KLOT 230104
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
803 PM CDT THU SEP 22 2005

ILC105-230115-
/O.CON.KLOT.TO.W.0011.000000T0000Z-050923T0115Z/

...A TORNADO WARNING CONTINUES UNTIL 815 PM CDT FOR NORTHERN
LIVINGSTON COUNTY...

AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 6 MILES NORTHWEST OF
EMINGTON...OR ABOUT NEAR DWIGHT...MOVING SOUTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  EMINGTON... AND CAMPUS BY 810 PM...

THE SAFEST PLACE TO BE IN A TORNADO IS IN A BASEMENT OR INTERIOR ROOM
OR HALLWAY ON THE LOWEST FLOOR OF A BUILDING.

LAT...LON 4103 8846 4101 8847 4096 8848 4089 8826
      4104 8826 4107 8844 4106 8845

$$

MARSILI
000 
WWUS53 KLOT 230115
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
814 PM CDT THU SEP 22 2005

ILC105-230124-
/O.CAN.KLOT.TO.W.0011.000000T0000Z-050923T0115Z/

...THE TORNADO WARNING FOR NORTHERN LIVINGSTON COUNTY IS
CANCELLED...

THE ROTATION ASSOCIATED WITH THE THUNDERSTORM THAT PROMPTED THE 
TORNADO WARNING HAS WEAKENED. THEREFORE...THE TORNADO WARNING FOR 
NORTHERN LIVINGSTON COUNTY HAS BEEN CANCELLED. HEAVY RAIN AND SMALL 
HAIL ARE STILL POSSIBLE WITH THE THUNDERSTORMS ACROSS NORTHEAST 
LIVINGSTON COUNTY.

LAT...LON 4103 8846 4101 8847 4096 8848 4089 8826
      4104 8826 4107 8844 4106 8845

$$

MARSILI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Sep 22, 3:00 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Sep 22, 3:00 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
300 PM CDT THU SEP 22 2005

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...

MAIN FORECAST CONCERNS WILL BE ON PRECIP CHANCES THROUGH THE WEEKEND
WITH SERIES OF SHORT WAVES/WARM ADVECTION EPISODES TO AFFECT THE
AREA.

CONVECTION HAS HAD A TOUGH TIME GETTING STARTED SO FAR THIS
AFTERNOON WITH ONLY STORMS HAVING FORMED IMMEDIATELY IN THE VICINITY
OF COLD FRONT DROPPING SOUTHWARD. SOUTH OF I-80 TEMPS HAVE HAD
LITTLE TROUBLE WARMING INTO THE LOWER 90S BUT ALSO HAVE HAD DRIER
DEW PTS IN THE LOWER 60S WHICH HAVE EFFECTIVELY CAPPED THINGS GIVEN
WARM LAYER IN 800-650 HPA LAYER. MID LEVEL SHORT WAVE ALSO HAS AIDED
IN CONVECTIVE INITIATION NEAR FRONTAL BOUNDARY WITH INCREASED
FRONTOGENETIC RESPONSE...BUT THIS SHORT WAVE IS EXPECTED TO MOVE
EAST OF THE AREA LATER THIS EVENING. FRONT WILL CONTINUE TO TRACK
SOUTHWARD THROUGH CWA OVERNIGHT...TAKING BETTER CHANCES FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS AS MID LEVELS COOL TO WEAKEN
CAP IN PLACE. WINDOW FOR ADDITIONAL SEVERE WEATHER APPEARS RATHER
LIMITED ONCE FORCING FROM AFOREMENTIONED SHORT WAVE WANES...AND
SURFACE BASED INSTABILITY WEAKENS THIS EVENING.

MADE VERY FEW CHANGES TO THE FORECAST FOR THIS CYCLE...WITH FRONTAL
BOUNDARY EXPECTED TO MOVE BACK NORTHWARD FRIDAY NIGHT INTO SATURDAY
WITH RENEWED ISENTROPIC LIFT. HAD TO MAINTAIN BROADBRUSH NATURE OF
POPS THROUGH SUNDAY WITH BAROCLINIC ZONE WAVERING BACK AND FORTH
THROUGH MID MS VALLEY BUT TEMPS SHOULD REMAIN SOMEWHAT COOLER...IN
THE 70S. HAVE LEANED MORE TOWARD GFS SOLUTION IN HOLDING BACK NEXT
AMPLIFIED SHORT WAVE ACROSS WESTERN CONUS TROUGH FOR THE WEEKEND
VERSUS NAM IDEA OF DAMPENING UPPER RIDGE MUCH MORE WITH A MORE
PROGRESSIVE TROUGH. THUS...WILL TREND MORE TOWARD WARMER MEX
GUIDANCE FOR THE WEEKEND. COOLER AIR TO SETTLE INTO THE GREAT LAKES
MONDAY AS UPPER RIDGE BUILDS ACROSS THE ROCKIES WITH NEXT CHANCE OF
PRECIP NOT UNTIL LATE TUESDAY OR WEDNESDAY AS FLOW FLATTENS AND
ACTIVE SHORT WAVE PATTERN SETS UP AGAIN.  NDM

&&

.AVIATION...

THE FRONT IS EXPECTED TO PASS THROUGH THE TAF AREA BETWEEN 19 UTC TO
22 UTC. EXPECT THE THUNDERSTORMS TO FORM ALONG THE FRONT. THE TIMING
OF THE FRONT MOVEMENT WAS FROM THE WORKSTATION ETA AND SURFACE
ANALYSIS. THE TAMDAR SOUNDING AT AT MOLINE AT 1437 UTC SHOWS SOME
CAPE BUT MORE CIN. BUT AT ORD THE ACARS SOUNDING SHOWS 2279 J/KG
WITH LITTLE CIN AT 1723 UTC. THERE IS A POOLING OF HIGH DEWPOINTS
FROM FORT MADISON IOWA TO CHICAGO AT 17 UTC. THERE IS WARMER AIR
FROM ST LOUIS TO KANKAKEE. IF THE SUN REMAINS THERE MAY BE MORE
ENOUGH PARCEL ACCELERATION FROM SURFACE PARCELS THAT THAT MAY BE
ENOUGH TO BREAK THE 812 MB WARM LAYER. SO WILL KEEP THE
THUNDERSTORMS IN THE FORECAST FOR THIS AFTERNOON. THE FRONT PASSES
THROUGH LATER THIS EVENING AND WE EXPECT SOME STRATUS CLOUDS TO PASS
OVER THE TAFS WITH THE NORTHEAST FLOW LATE TONIGHT.  WHW

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...SMALL CRAFT ADVISORY THRU FRIDAY EVENING.
Hazardous weather outlook, Sep 22, 4:00 PM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CDT THU SEP 22 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-231100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CDT THU SEP 22 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA
THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
EVENING WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY NIGHT INTO SUNDAY...AND
AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-231100-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
400 PM CDT THU SEP 22 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS DURING THE EVENING WITH THE MAIN
THREATS BEING HAIL AND WIND GUSTS OVER 35 KNOTS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS INTO
FRIDAY EVENING. WINDS WILL SHIFT TO THE NORTHEAST EARLY THIS EVENING
AND INCREASE TO 15 TO 25 KNOTS...WITH WAVES BUILDING TO 5 TO 8 FEET
OVERNIGHT. WAVES WILL GRADUALLY SUBSIDE TO 2 TO 4 FEET FRIDAY
EVENING.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE LATE FRIDAY NIGHT INTO SUNDAY...AND
AGAIN ON WEDNESDAY.

SMALL CRAFT ADVISORY CONDITIONS WILL PERSIST THROUGH FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Sep 22, 5:45 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
545 PM CDT THU SEP 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             PALATINE                42.11N 88.04W
09/22/2005  1.00 INCH        COOK               IL   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED NEAR ROUTE 53 AND BALDWIN
            ROAD.

&&
Local storm report, Sep 22, 5:51 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
551 PM CDT THU SEP 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             PALATINE                42.11N 88.04W
09/22/2005  0.75 INCH        COOK               IL   NWS EMPLOYEE

0540 PM     TSTM WND DMG     PALATINE                42.11N 88.04W
09/22/2005                   COOK               IL   NWS EMPLOYEE

            EIGHT INCH DIAMETER TREE LIMB, ROUGHLY 40 FEET LONG,
            BLOWN DOWN.

0545 PM     HAIL             ARLINGTON HEIGHTS       42.09N 87.98W
09/22/2005  0.75 INCH        COOK               IL   TRAINED SPOTTER

&&
Local storm report, Sep 22, 5:55 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
555 PM CDT THU SEP 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             WHEELING                42.13N 87.92W
09/22/2005  0.75 INCH        COOK               IL   TRAINED SPOTTER

&&
Local storm report, Sep 22, 5:58 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
558 PM CDT THU SEP 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     PALATINE                42.11N 88.04W
09/22/2005                   COOK               IL   TRAINED SPOTTER

            SEVERAL TREE LIMBS BLOWN DOWN.

&&
Local storm report, Sep 22, 6:04 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
604 PM CDT THU SEP 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             WHEELING                42.13N 87.92W
09/22/2005  1.00 INCH        COOK               IL   PUBLIC

            QUARTER SIZE HAIL REPORTED NEAR LAKE COOK AND LEXINGTON
            ROADS.

&&
Local storm report, Sep 22, 6:39 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
639 PM CDT THU SEP 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     PALATINE                42.11N 88.04W
09/22/2005                   COOK               IL   TRAINED SPOTTER

            24 INCH DIAMETER TREES UPROOTED. SEVERAL LARGE TREE
            LIMBS, 12 INCH IN DIAMETER, BLOWN DOWN. SOME TREES FELL
            ONTO HOUSES.

&&

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:06 PM CDTSevere Thunderstorm WarningLOTDeKalb, Kane34 min

Nearby

Tornado Warnings in Illinois, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.